Please use this identifier to cite or link to this item: http://ahro.austin.org.au/austinjspui/handle/1/10569
Title: Torsades de pointes in a patient receiving fluconazole for cerebral cryptococcosis.
Authors: McMahon, James H;Grayson, M Lindsay
Affiliation: Infectious Diseases Department, Austin Health, Heidelberg, Victoria, Australia. jhmcmahon@yahoo.com
Issue Date: 1-Apr-2008
Citation: American Journal of Health-system Pharmacy : Ajhp : Official Journal of the American Society of Health-system Pharmacists; 65(7): 619-23
Abstract: A case of torsades de pointes associated with fluconazole use is described.A 68-year-old woman with a history of hypertension treated with 2.5 mg of indapamide for 16 months sought medical treatment after having two falls 1 month apart. A computed tomography scan and subsequent magnetic resonance imaging of the brain revealed a lesion in the left pons and middle cerebellar peduncle. Biopsy of the pontine lesion revealed large yeast forms and subsequently revealed Cryptococcus neoformans var. gattii. The patient was initially treated with conventional amphotericin B and flucytosine for six weeks. The first week of therapy was complicated by hypokalemia, hypomagnesemia, and an episode of atrial fibrillation that was managed with electrolyte replacement, commencement of metoprolol, and switching from conventional amphotericin B to amphotericin B lipid complex. After six weeks, liposomal amphotericin was discontinued and high-dose oral fluconazole was initiated. Six days after beginning fluconazole therapy, the patient had a generalized tonic-clonic seizure and suffered cardiopulmonary arrest. Postresuscitation, an electrocardiogram demonstrated a corrected Q-T interval of 556 msec. Recurrent episodes of torsades de pointes were also recorded postarrest. Fluconazole was discontinued at this time, and liposomal amphotericin B was resumed. Neurologic and electroencephalographic assessment conducted 48 hours postarrest revealed that significant neurologic damage had been sustained. Supportive care was withdrawn, and the patient died two days later. A postmortem examination revealed no coronary artery disease or hemorrhagic transformation of the pontine cryptococcoma.Treatment with high-dose fluconazole was the probable cause of torsades de pointes in a patient with risk factors for this condition. The benefits and risks of using fluconazole should be carefully weighed for patients with risk factors for Q-T interval prolongation.
Internal ID Number: 18359968
URI: http://ahro.austin.org.au/austinjspui/handle/1/10569
DOI: 10.2146/ajhp070203
URL: http://www.ncbi.nlm.nih.gov/pubmed/18359968
Type: Journal Article
Subjects: Aged
Antifungal Agents.administration & dosage.adverse effects.therapeutic use
Fatal Outcome
Female
Fluconazole.administration & dosage.adverse effects.therapeutic use
Humans
Meningitis, Cryptococcal.drug therapy
Risk Factors
Torsades de Pointes.chemically induced
Appears in Collections:Journal articles

Files in This Item:
There are no files associated with this item.


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.